MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA C-TAPER HEAD 32MM/+5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA C-TAPER HEAD 32MM/+5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 17-3205E
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Fall (1848); Injury (2348)
Date of Event 12/11/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
Patient fell playing lawn bowls last thursday and continued playing after fall.On sunday, patient was walking and heard a crack.Ceramic head fractured resulting in revision surgeon with replacement sleeve and head implanted.Surgeon today performed revision hip surgery.A sleeve and head were implanted.Original ceramic liner left in situ.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a ceramic head was reported.The event was confirmed by visual inspection and medical review.Method & results: device evaluation and results: visual inspection: the reported device was not returned however photographs were provided for review.The photographs shows a recently explanted ceramic head.From the photographs provided there is evidence that the device is fractured.This can be seen both intraoperatively and once the device is explanted.Material analysis, functional and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: provided x-ray & surgery images confirm fractured alumina head, need additional information; primary and revision operative reports, clinical and past medical history, additional serial dated x-rays and examination of explanted components.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: a review of the provided medical records by a clinical consultant stated the following comment: provided x-ray & surgery images confirm fractured alumina head.The exact cause of the event could not be determined because insufficient information was provided.Additional information including primary and revision operative reports, clinical and past medical history and additional serial dated x-rays are needed to fully investigate the event.If further information becomes available or the product is returned, this investigation will be re-opened.
 
Event or Problem Description
Patient fell playing lawn bowls last thursday and continued playing after fall.On sunday, patient was walking and heard a crack.Ceramic head fractured resulting in revision surgeon with replacement sleeve and head implanted.Surgeon today performed revision hip surgery.Picture intra op is attached.A sleeve and head were implanted.Original ceramic liner left in situ.

Brand Name
ALUMINA C-TAPER HEAD 32MM/+5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9566692
Report Number0002249697-2020-00053
Device Sequence Number14260328
Product Code LZO
UDI-Device Identifier07613327101188
UDI-Public07613327101188
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K971409
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/27/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number17-3205E
Device Catalogue Number17-3205E
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/11/2019
Supplement Date Received by Manufacturer01/30/2020
Initial Report FDA Received Date01/08/2020
Supplement Report FDA Received Date02/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR